Tornadoes · United States · Wisconsin · 2025
EF0 tornado, Christie to Spokeville, Wisconsin, May 15, 2025
From Christie to Spokeville, this EF0 tornado ran 2.4 miles across Clark County on May 15, 2025, touching down at 4:55 PM CDT and reaching 75 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 15, 2025
- Touchdown
- 4:55 PM CDT (21:55 UTC)
- Lifted
- 4:58 PM CDT (21:58 UTC)
- On the ground
- 3 minutes
- Path length
- 2.4 miles (3.9 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Clark County
- Touchdown point
- 44.670, -90.560
- Lift-off point
- 44.690, -90.520
- Record number
- 2505151555-01
The damage survey
11 damage points were recorded along this path by NWS ARX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 118 mph.
- 10 transmission line poles snapped, poles were 10 years old.
- Inflow into tornado per aerial analysis of track.
- Very old structure. Lack of surrounding damage supports a very low rating.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the afternoon hours on May 15th, a developing complex of embedded supercell thunderstorms moved eastward into western Wisconsin. As they continued to intensify, they resulted in widespread hail of up to two inches in diameter across much of western Wisconsin and four tornadoes in Clark County. The strongest of these tornadoes was an EF-2 near Colby, Wisconsin where numerous power poles were downed and one home sustained significant damage to its roof and attached garage.
This brief tornado snapped the trunks of a few large trees south of Christie. The diameter of the largest tree that was snapped supported an EF1 rating.
This tornado developed in rural areas of Clark County, WI between Christie and Loyal. As the tornado moved northeast, it damaged multiple trees and removed a portion of the roof from a farm building.
This tornado touched down southeast of Loyal and tracked to the east-northeast, damaging one residence in addition to trees and powerlines before quickly dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at May 15, 2:27 PM CDT, 2 hours 28 minutes earlier. Its key messages:
- Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible.
- 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River.
Area forecast discussion, May 15, 2:27 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 227 PM CDT Thu May 15 2025 .KEY MESSAGES... - Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible. - 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River. && .DISCUSSION... Issued at 227 PM CDT Thu May 15 2025 This afternoon and early evening At 2 PM, a cold front was located near Interstate 35 and warm front was located near Interstate 94. There was an occluded front that extends northwest back to a low pressure area near the Intersection of North Dakota/South Dakota/west-central Minnesota. In the warm sector of this system the MVFR deck of clouds is starting to break-up. Temperatures have warmed into the lower and mid-80s and dew points are in the lower to mid-60s. This is resulting in surface-based CAPES of 2500-3500 J/kg. 900-600 mb lapse rates are near 9 C/km. Effective shear remain in the 40 to 45 knot shear, so we have ample shear for supercell development. The SPC Mesoscale Analysis shows that CIN has eroded across southeast Minnesota and northeast Iowa, and it will dissipate across the remainder of the area by 3 PM. Still see a variety of run to run solutions on when the storms will start to form. For example the HRRR was showing the initial development over west-central Wisconsin earlier this morning. It has now trended west over east-central and southeast Minnesota. We are starting to see some thunderstorm development west of the Twin Cities and south-central Minnesota just west of Interstate 35. Soundings west of the Mississippi River are a bit less favorable for very large hail than those over west-central and central Wisconsin where the NCAPEs are much greater. Hail will likely occur between a half hour to hour after supercell development. There could potentially be some isolated reports of hail greater than 2.5" in diameter in Wisconsin. The better 0-1 km helicity look to be from east-central Minnesota southeast through west-central, central, and southeast Wisconsin. These areas have a higher tornado potential. As a result, a Tornado Watch has been issued until 8 PM for part of this area. Particularly concerned about central Wisconsin where the supercells will have time to mature and where there discrete, southern supercells will have the better potential to ingest unimpeded instability and low-level helicity. This area would have the potential of stronger tornadoes. With DCAPEs of 1000-1500 J/kg, dry air aloft, and 40-50 knot winds between 800 and 600 mb, there will be the potential for damaging winds. Currently thinking that these winds will be in the 60 to 70 mph range. Friday into Saturday A closed low will be move slowly east from Minnesota into the Great Lakes. As shortwaves rotate around this low, there will be periodic showers. There may be even some thunderstorms on Friday afternoon as the mean surface CAPES climb up to 1000 J/kg. Rainfall totals will range from a tenth to a half inch. The highest rain totals will be mainly north of Interstate 90. From late Friday morning into Friday evening, the soundings show steep surface to 800 mb (lapse rates around 8 C/km). Soundings suggest wind gusts will be in the 35 to 50 mph. The LREF has a probability of 60-90% that the wind gusts will be 45 mph or greater during the afternoon. A Wind Advisory will be likely needed west of the Mississippi River. Monday through Wednesday A low pressure area will move slowly east from the Central Plains into the Ohio River Valley. North of this low there is a high pressure system. Still plenty of uncertainty on the northern edge of this rainfall. This is especially the case on Monday and Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1229 PM CDT Thu May 15 2025 A swath of high-end MVFR ceilings are moving out of the RST terminal with VFR ceilings expected for much of the period. Storms have started to form along the arcing cold front across south central Minnesota. Mesoanalysis shows soundings across our area becoming uncapped earlier than expected so have included TEMPO groupings for these storms at both terminals. There is lower confidence with the RST TEMPO but enough to include it based on current observations. This line of storms will quickly move through the area with winds out of the south veering more to the west/southwest behind the front this evening. Some LLWS will be possible at both sites overnight so have included with this package but fine tuning may be needed with future updates. Wrap-around precipitation from the low pressure system will start to impact the RST terminal late in the period so have added in a PROB30 for this timeframe but increased confidence with the next update may warrant changing that to a prevailing group with the next package. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Boyne AVIATION...Barendse
Hazardous weather outlook, May 15, 4:17 AM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 417 AM CDT Thu May 15 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 417 AM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Severe storms are likely for some this afternoon into early evening. Locally, the higher risk lies east of the Mississippi River, along and north of Interstate 90. Very large hail of 2 inches or greater, tornadoes and damaging winds are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed east of the Mississippi River between 2 and 7 PM today...especially in locations north of Interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, May 15, 4:33 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
433 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Hail 3 W Alma Center 44.44N 90.97W
05/15/2025 E1.75 Inch Jackson WI Public
Picture via social media.
&&
KBLocal storm report, May 15, 4:34 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
434 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail Elroy 43.74N 90.27W
05/15/2025 M1.00 Inch Juneau WI Law Enforcement
&&
NRFLocal storm report, May 15, 4:35 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
435 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM Hail Mauston 43.80N 90.09W
05/15/2025 M0.70 Inch Juneau WI Law Enforcement
&&
NRFLocal storm report, May 15, 4:38 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
438 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail 1 WNW Arkdale 44.04N 89.90W
05/15/2025 M1.75 Inch Adams WI Trained Spotter
&&Local storm report, May 15, 4:40 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
440 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Hail 1 NNE Camp Douglas 43.94N 90.26W
05/15/2025 M1.00 Inch Juneau WI Other Federal
&&
NRFLocal storm report, May 15, 4:44 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
444 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 3 SSW Plainville 43.67N 89.83W
05/15/2025 M1.00 Inch Juneau WI Trained Spotter
&&
NRFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
9.9 hours before the tornado, 195 km from the path. May 15, 2025.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70334 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Marshfield (MFI), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the touchdown began at 21:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of May 15, 2025
34 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 15 | 1:05 PM CDT | EF0 | Chippewa, MN | 4.0 | 25 | |||
| May 15 | 1:28 PM CDT | EF0 | Swift, MN | 0.5 | 40 | |||
| May 15 | 1:34 PM CDT | EF1 | Swift, MN | 2.7 | 50 | |||
| May 15 | 2:43 PM CDT | EF0 | Stearns, MN | 2.8 | 50 | |||
| May 15 | 3:08 PM CDT | Unrated | Cass, ND | 0.1 | 20 | |||
| May 15 | 3:26 PM CDT | EF2 | Saint Croix, WI | 3.9 | 120 | |||
| May 15 | 4:05 PM CDT | EF0 | Sauk, WI | 0.1 | 20 | $5,000 | ||
| May 15 | 4:28 PM CDT | Unrated | Pembina, ND | 0.1 | 20 | |||
| May 15 | 4:42 PM CDT | Unrated | Columbia, WI | 1.2 | 20 | |||
| May 15 | 4:47 PM CDT | EF1 | Clark, WI | 0.8 | 100 | |||
| May 15 | 5:08 PM CDT | EF1 | Clark, WI | 2.4 | 100 | $45,000 | ||
| May 15 | 5:09 PM CDT | Unrated | Polk, MN | 0.1 | 10 | |||
| May 15 | 5:21 PM CDT | EF2 | Clark, WI | 4.6 | 230 | $725,000 | ||
| May 15 | 5:32 PM CDT | EF1 | Dodge, WI | 6.6 | 100 | $135,000 | ||
| May 15 | 5:38 PM CDT | EF2 | Dodge, WI | 11.5 | 500 | 1 | $2.5 million | |
| May 15 | 5:41 PM CDT | EF0 | Marathon, WI | 2.5 | 65 | |||
| May 15 | 5:48 PM CDT | EF1 | Dodge, WI | 4.2 | 75 | $1.2 million | ||
| May 15 | 5:52 PM CDT | EF0 | Portage, WI | 5.2 | 45 | |||
| May 15 | 5:57 PM CDT | EF2 | Dodge, WI | 8.3 | 300 | $3.4 million | ||
| May 15 | 6:08 PM CDT | EF1 | Dodge, WI | 2.1 | 50 | $10,000 | ||
| May 15 | 6:09 PM CDT | EF1 | Dodge, WI | 1.5 | 50 | $45,000 | ||
| May 15 | 7:22 PM EDT | EF0 | Dare, NC | 0.8 | 100 | |||
| May 15 | 10:24 PM EDT | EF0 | Ottawa, MI | 3.5 | 50 | |||
| May 15 | 10:28 PM EDT | EF1 | Allegan, MI | 5.4 | 175 | |||
| May 15 | 10:41 PM EDT | EF1 | Allegan, MI | 8.3 | 200 | |||
| May 15 | 10:50 PM EDT | EF1 | Barry, MI | 6.8 | 200 | |||
| May 15 | 10:51 PM EDT | EF1 | Kent, MI | 14.9 | 100 | |||
| May 15 | 10:59 PM EDT | EF0 | Kalamazoo, MI | 10.1 | 200 | |||
| May 15 | 11:11 PM EDT | EF0 | Calhoun, MI | 8.5 | 200 | |||
| May 15 | 11:25 PM EDT | EF1 | Eaton, MI | 15.7 | 250 | |||
| May 15 | 12:03 AM EDT | EF1 | Livingston, MI | 1.9 | 230 | |||
| May 15 | 12:05 AM EDT | EF0 | Saginaw, MI | 1.6 | 250 | $150,000 | ||
| May 15 | 12:11 AM EDT | EF0 | Saginaw, MI | 3.4 | 160 | |||
| May 15 | 12:35 AM EDT | EF0 | Genesee, MI | 1.2 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.